question-icon

What causes high BP while treating bronchitis?

default
Posted on Sat, 7 May 2016
Question: My bp has been running 171/121 and higher. I'm on bp medicine 10mg. And have been put on prednisone and antibiotic for bronchitis 3 days ago .
doctor
Answered by Dr. Panagiotis Zografakis (16 minutes later)
Brief Answer:
it could be the corticosteroid

Detailed Answer:
Hello,

you haven't mentioned if your blood pressure was OK before. If it were OK then 171/121 can be attributed to two reasons. The first one is the actual illness which may cause serious distress and release of hormones that raise the blood pressure and the second one is the use of corticosteroids (prednisone). Prednisone may increase the blood pressure in two ways. One of the ways is instant and the other one builds up over a few days.

Since your blood pressure is too high, particularly the diastolic one, you should contact your doctor as soon as possible to escalate your antihypertensive regimen. Make sure that the readings are right though. You've got to be calm and as symptom free as possible when measuring it. If it's too high in the first reading then you've got to take another one after 1-2 minutes. The lower reading is the right one. A third measurement may be helpful sometimes.

If you're taking other drugs like NSAID for example then the blood pressure may rise even more.

I hope you find my comments helpful!
You can contact me again, if you'd like any clarification or further information.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis (7 minutes later)
My blood pressure has been running high but, I've been experiencing shortness of breath and tightness in my chest. Is this from the bronchitis or medication ? Also, headaches and a lot of sweating
doctor
Answered by Dr. Panagiotis Zografakis (11 minutes later)
Brief Answer:
the bronchitis may cause most of them

Detailed Answer:
The bronchitis may cause shortness of breath and chest tightness. Headaches can be caused by almost every systemic infection.

Sweating is usually a symptom that follows the sudden drop of fever. The patient should feel hot. If the patient feels cold when sweating then the sweating could be related to other conditions like severe respiratory distress, cardiovascular events and other pretty serious conditions. If you've been examined by a doctor and had the symptoms assessed then I'm sure that your doctor has excluded all the serious possibilities. Otherwise you've got to visit the doctor as soon as possible.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3767 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes high BP while treating bronchitis?

Brief Answer: it could be the corticosteroid Detailed Answer: Hello, you haven't mentioned if your blood pressure was OK before. If it were OK then 171/121 can be attributed to two reasons. The first one is the actual illness which may cause serious distress and release of hormones that raise the blood pressure and the second one is the use of corticosteroids (prednisone). Prednisone may increase the blood pressure in two ways. One of the ways is instant and the other one builds up over a few days. Since your blood pressure is too high, particularly the diastolic one, you should contact your doctor as soon as possible to escalate your antihypertensive regimen. Make sure that the readings are right though. You've got to be calm and as symptom free as possible when measuring it. If it's too high in the first reading then you've got to take another one after 1-2 minutes. The lower reading is the right one. A third measurement may be helpful sometimes. If you're taking other drugs like NSAID for example then the blood pressure may rise even more. I hope you find my comments helpful! You can contact me again, if you'd like any clarification or further information. Kind Regards!